The mechanism of pneumatosis cystoids intestinalis (PCI) is unclear. The mechanical and bacterial factors are most predominant causes of PCI. Several chemotherapeutic agents recently have been reported to be associated with PCI. Fluorouracil-related PCI has not been described previously. This present case will add to the some reports of patients with fluorouracil related toxity.
A report article to be published on 28 May 2008 in the World Journal of Gastroenterology addresses this case. The present case report is described by Dr. Mimatsu and co workers from Department of Surgery, Social Insurance Yokohama Central Hospital.
Fluorouracil is most commonly used chemotherapeutic agent in clinical oncology treatment. The cytotoxic effect of fluorouracil on intestinal epithelium can play a role in the pathogenesis of PCI. Severe erosion and ulceration in the ileum after fluorouracil chemotherapy is known. This mechanism is thought to be many factors including alteration of the local mucosal blood flow, and thrombosis and vasospasm on the intestinal epithelium. The mechanism of fluorouracil-related PCI is also thought to be a multifactolial bowel toxicity caused by fluorouracil itself. The present case report lead us conjuncture that the possibility of developing PCI in patients undergoing fluorouracil chemotherapy should be kept in mind.
|Contact: Lai-Fu Li|
World Journal of Gastroenterology